Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS San Angelo, TX

May 10, 2004Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at May 10, 2004, 11:49 PM CDT for Crockett County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 11:49 PM CDT (04:49 UTC)
Expired
May 11, 2004, 2:45 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 124 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 110450
FFWSJT
TXC105-110745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CROCKETT COUNTY IN WEST CENTRAL TEXAS

* UNTIL 245 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS
  OVER SOUTH CENTRAL CROCKETT COUNTY...ABOUT 24 MILES SOUTH OF 
  OZONA...MOVING EAST AT 15 MPH.

* RAINFALL AMOUNTS OF 3 TO 4 INCHES HAS FALLEN ACROSS SOUTHEASTERN
  CROCKETT COUNTY ALONG HIGHWAY 1973 JUST NORTH OF THE VAL VERDE
  COUNTY LINE. AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE ACROSS
  SOUTHERN CROCKETT COUNTY. 

* THE THUNDERSTORMS WITH HEAVY RAINFALL WILL REMAIN OVER MAINLY RURAL
  AREAS OF SOUTHEASTERN CROCKETT COUNTY...MAINLY ALONG HIGHWAY 163
  AND HIGHWAY 1973.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH 
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD 
DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. I

LAT...LON 3060 10152 3030 10146 3031 10099 3066 10100

$$
1 follow-up statement
000 
WGUS74 KSJT 110650
FFSSJT
TXC105-110745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
149 AM CDT TUE MAY 11 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CROCKETT 
COUNTY UNTIL 245 AM CDT...

AT 145 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WITH THE HEAVIER RAIN HAVE MOVED EAST OUT OF 
SOUTHEASTERN CROCKETT COUNTY. LIGHT TO MODERATE RAIN WILL CONTINUE 
UNTIL 245 AM. 

DOPPER RADAR ESTIMATES THAT 3 TO 5.5 INCHES OF RAIN HAVE FALLEN IN 
FAR SOUTHERN AND SOUTHEASTERN CROCKETT COUNTY. ADDITIONAL RAINFALL 
UP TO ONE QUARTER OF AN INCH WILL OCCUR THROUGH 245 AM. LOW WATER 
CROSSINGS AND SOME DRAWS COULD BE FLOODED. MOTORISTS SHOULD BE 
ESPECIALLY CAUTIOUS ALONG HIGHWAYS 163 AND 1973 IN SOUTHERN CROCKETT 
COUNTY. WATER LEVELS WILL GRADUALLY RECEDE OVERNIGHT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. MOST DEATHS IN FLASH FLOODING 
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR 
LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING 
STREAM...EVEN A SMALL ONE...ON FOOT.

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:49 PM CDT, 5 hours earlier.

Area forecast discussion, May 10, 6:49 PM CDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 PM CDT MON MAY 10 2004

.UPDATE...
DID A QUICK UPDATE TO THE GRIDS TO INCREASE PRECIP CHANCES TONIGHT
ACROSS WESTERN AND SOUTHWESTERN COUNTIES AS SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP AND MOVE SLOWLY EASTWARD WITH AN UPPER LEVEL
SHORT WAVE MOVING ACROSS THE BIG BEND. WILL SEE SOME DECREASE IN
THUNDERSTORMS WITH SUNSET...BUT ENOUGH INSTABILITY OVERNIGHT TO
CONTINUE THE POSSIBILITY OF STORMS.  OTHERWISE...NO OTHER CHANGES AT
THIS TIME.

&&

.PREV DISCUSSION...
TYPICAL MIDDLE OF MAY WEATHER EXPECTED FOR WEST CENTRAL TX FOR THE
NEXT SEVEN DAYS. FORECAST IS NOT PARTICULARLY SIMPLE...WITH WEAK
SHORTWAVES EMBEDDED IN SOUTHWEST FLOW ALOFT ACTING UPON A PERSISTENT
WEAKLY CAPPED LOWER ATMOSPHERE. PRIMARY FORECAST CONCERN REMAINS RAIN
CHANCES.

LATEST GOES VISIBLE IMAGERY INDICATED A SHORTWAVE TROF SPINNING OVER
FAR WEST TX. MIDLEVEL-BASED SHOWERS HAD FORMED OVER THE TRANS-PECOS
THIS MORNING...AND CONTINUED AT MIDAFTERNOON. THESE THUNDERSTORMS
WILL BECOME INCREASINGLY SURFACE-BASED THROUGH THE REMAINDER OF THE
AFTERNOON AND EXPECT A FEW TO DRIFT INTO CROCKETT COUNTY. GFS AND
MESOETA PROG THE SHORTWAVE TO MOVE INTO WEST CENTRAL TX THIS EVENING
LATE TONIGHT. THIS MAY HELP SUSTAIN ELEVATED CONVECTION AFTER A
30-35KT LOW LEVEL JET BECOMES ESTABLISHED MID TO LATE EVENING. RAIN
CHANCES TUESDAY WILL BE BEST OVER THE EASTERN HALF OF THE FORECAST
AREA...BASED ON THE EXPECTED POSITION OF THE SHORTWAVE TROF. WITH
WEAK SHEAR AND MIDLEVEL LAPSE RATES LESS THAN 7 C/KM...SEVERE
THREAT WILL BE LIMITED.

UPPER LEVEL LONGWAVE TROF WILL DIG INTO THE NORTHERN ROCKIES BY
EARLY THURSDAY...BEFORE LIFTING INTO CENTRAL CANADA. ADDITIONAL
ENERGY DROPPING SOUTHEAST INTO THE GREAT BASIN WILL HELP MAINTAIN A
LOW AMPLITUDE LONGWAVE TROF OVER THE INTERMOUNTAIN WEST THURSDAY AND
FRIDAY. FORECAST FOR WEST CENTRAL TX BECOMES A LITTLE MORE
PROBLEMATIC BY LATE THURSDAY...AS A SURFACE COLD FRONT IS PROGGED BY
THE GFS TO ENTER THE TX PANHANDLE...AS A SURFACE DRYLINE EXTENDS
THROUGH THE PERMIAN BASIN INTO FAR WEST TX. ETA APPEARS TO
PREMATURELY BRING THE COLD FRONT INTO WEST CENTRAL TX THURSDAY
AFTERNOON. WITH SOUTHWEST FLOW ALOFT AND A PERSISTENT LEE-SIDE
SURFACE PRESSURE TROF OUT WEST...WE FAVOR THE SLOWER GFS SOLUTION.
THIS WILL KEEP WEST CENTRAL TX IN THE UNSTABLE WARM SECTOR...WITH AS
YET UNSEEN MESOSCALE BOUNDARIES TO FOCUS DEEP CONVECTION ON. A LOT OF
UNCERTAINTY EXISTS...BUT SUSPECT A BETTER CHANCE OF RAIN TO OCCUR
OVER WEST CENTRAL TX THURSDAY NIGHT INTO FRIDAY...WITH A TRIPLE POINT
DROPPING INTO WEST CENTRAL TX AND STORMS POSSIBLY LIFTING OFF OF THE
DRYLINE AND BECOMING ELEVATED DURING THE EVENING.

GFS MODEL GENERATES QPF ALONG THE STALLED SURFACE FRONT OVER WEST
CENTRAL TX ON FRIDAY...WITH AN MCS DEVELOPING ALONG THE FRONT FRIDAY
NIGHT INTO EARLY SATURDAY. WILL HOLD OFF ON THIS SOLUTION...DUE TO
MODEL UNCERTAINTY. WILL MAINTAIN SLIGHT CHANCE POPS FOR EARLY IN THE
WEEKEND. THANKS TO FWD...MAF..EWX AND LUB FORECAST OFFICES FOR
COORDINATION.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08
Hazardous weather outlook, May 10, 1:19 PM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
119 PM CDT MON MAY 10 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-111818-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
119 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
WESTERN PORTIONS OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING.
ONE OR TWO OF THESE THUNDERSTORMS MAY APPROACH SEVERE LEVELS THIS
AFTERNOON...HOWEVER THE THREAT FOR ANY ORGANIZED SEVERE WEATHER IS
VERY LOW.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON TUESDAY AND THURSDAY
AFTERNOONS. THE THUNDERSTORMS TUESDAY AFTERNOON APPEAR THAT THEY WILL
BE DISORGANIZED AS WELL AND ONLY ONE OR TWO MAY APPROACH SEVERE
LEVELS. THERE IS A BETTER CHANCE THAT THE THUNDERSTORMS ON THURSDAY
COULD ORGANIZE INTO MORE OF A SEVERE WEATHER THREAT AS THE UPPER
LEVEL PARAMETERS COME INTO PLAY ALLOWING FOR BETTER THUNDERSTORM
ORGANIZATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT DUE
TO THE LOW PROBABILITY OF SEVERE WEATHER.

27/BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:29 AM CDTFlash Flood WarningSJTSutton91 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.